Oklahoma, 2004

Hail and Damaging Winds in Oklahoma, June 17, 2004

June 17, 2004 · NWS AMA · 3 events in 2 counties and zones

Severe thunderstorms across the western and eastern Oklahoma panhandle produced large hail and high winds during the late evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms across the western and eastern Oklahoma panhandle produced large hail and high winds during the late evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 17, 2:37 PM CST, 4 hours 45 minutes earlier.

Area forecast discussion, Jun 17, 2:37 PM CST, 4 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
337 PM CDT THU JUN 17 2004

.DISCUSSION...
OUTFLOW BOUNDARY SHOWS UP NICELY ON THE KAMA 88-D RADAR THIS
AFTERNOON ACROSS THE SOUTHWEST TEXAS PANHANDLE. COLD FRONT STRETCHES
FROM SOUTHWEST KANSAS BACK INTO SOUTHEAST COLORADO. TEMPERATURES
AND SURFACE WINDS WERE SLOWLY RECOVERING FROM LAST NIGHT/S
CONVECTION. 18Z SOUNDING FROM KAMA SHOWS THAT MOISTURE HAS DEEPENED
OVER YESTERDAY. WIND SHEAR IS ALSO A LITTLE BIT BETTER ORGANIZED
COMPARED TO YESTERDAY. SO FACTORS ARE COMING TOGETHER FOR ANOTHER
SEVERE WEATHER EPISODE ACROSS THE AREA. LOW LEVEL JET SHOULD ALSO
ENHANCE THE SHEAR AS THE MCS DEVELOPS AND MOVES THROUGH SOUTHWEST
KANSAS/PANHANDLES LATER THIS EVENING.

FLOW ALOFT BECOMES MORE ZONAL AND SOMEWHAT NORTHWEST THROUGH THIS
WEEKEND. CLUSTERS OF THUNDERSTORMS SHOULD KEEP ROLLING OFF OF THE
MOUNTAINS AND THROUGH THE REGION DURING THE LATE AFTERNOON/S AND
EVENING/S.

FLOW ALOFT WEAKENS EARLY NEXT WEEK...BUT STILL REMAINS ZONAL...SO
SEE NO REASON WHY THE THUNDERSTORM TRAIN WOULD END. BY MID WEEK
NEXT WEEK...MODELS HINT THAT A RIDGE MAY START TO BUILD OVER THE
PLAINS AGAIN...SO WILL NOT ADD POPS FOR THIS TIME FRAME.

COLD FRONT/OUTFLOW POSITIONS WILL BE A FORECAST CHALLENGE THROUGH
THE WEEKEND. RIGHT NOW FIRST GUESS IS THAT THE COLD FRONT WILL MOVE
THROUGH THE ENTIRE PANHANDLE REGION BY EARLY SATURDAY MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     65  89  62  82 /  50  30  30  30
BEAVER       62  83  58  76 /  60  40  40  40
BOISE CITY   57  81  56  77 /  70  40  40  40
BORGER       65  91  64  79 /  50  30  30  30
BOYS RANCH   64  86  59  79 /  60  30  30  30
CANYON       65  92  62  84 /  50  30  30  30
CLARENDON    68  93  65  85 /  40  30  30  30
DALHART      60  82  58  78 /  70  30  30  30
GUYMON       61  81  57  79 /  70  40  40  40
HEREFORD     63  95  62  85 /  50  30  30  30
LIPSCOMB     62  87  61  78 /  60  30  30  30
PAMPA        66  91  64  80 /  40  30  30  30
SHAMROCK     69  94  65  83 /  30  30  30  30
WELLINGTON   70  95  67  87 /  30  30  30  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

17/15
Hazardous weather outlook, Jun 17, 11:32 AM CST, 7 hours 50 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
1232 PM CDT THU JUN 17 2004

OKZ001>003-TXZ001>020-181100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
1232 PM CDT THU JUN 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS ALL OF THE
TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AND TONIGHT. THE MAIN
THREAT FROM SEVERE WEATHER WILL COME FROM LARGE HAIL AND DAMAGING
WINDS. HOWEVER...ISOLATED TORNADOES ARE POSSIBLE. IN ADDITION...
CAUTION IS ADVISED ON AREA LAKES THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...

THE SLIGHT RISK FOR SEVERE THUNDERSTORMS WILL CONTINUE BOTH FRIDAY
AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY THROUGH SATURDAY...MAINLY DURING
THE AFTERNOON AND EVENING HOURS.

JORDAN

In the hours before

Local storm report, Jun 17, 5:10 PM CST, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
610 PM CDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TORNADO          3 NW BORGER             35.69N 101.44W
06/17/2004                   HUTCHINSON         TX   STORM CHASER

            BRIEF TOUCHDOWN

&&

RD
Local storm report, Jun 17, 5:14 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
614 PM CDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0613 PM     HAIL             STINNETT                35.82N 101.44W
06/17/2004  1.25 INCH        HUTCHINSON         TX   AMATEUR RADIO

            ALSO POWER LINES DOWN

&&

RD
Local storm report, Jun 17, 5:27 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
627 PM CDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0626 PM     FLASH FLOOD      STINNETT                35.82N 101.44W
06/17/2004                   HUTCHINSON         TX   EMERGENCY MNGR

&&

RD
Local storm report, Jun 17, 5:54 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
654 PM CDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0645 PM     TORNADO          4 ENE BORGER            35.68N 101.33W
06/17/2004                   HUTCHINSON         TX   BROADCAST MEDIA

            BRIEF TOUCHDOWN

&&

RD
Local storm report, Jun 17, 6:00 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
700 PM CDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             8 SW ADRIAN             35.19N 102.76W
06/17/2004  1.75 INCH        OLDHAM             TX   TRAINED SPOTTER

&&

RD
Local storm report, Jun 17, 6:36 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
736 PM CDT THU JUN 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0633 PM     HAIL             3 S ADRIAN              35.23N 102.66W
06/17/2004  1.00 INCH        OLDHAM             TX   LAW ENFORCEMENT

&&

RD

The radar

The Pueblo radar (KPUX), 204 km away, was scanning. The volume nearest the first event began at 01:23 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Cimarron

When
June 17, 7:22 PM CST
Where
Cimarron County, Kenton
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.900, -102.967

Thunderstorm Wind, Beaver

When
June 17, 9:10 PM CST
Where
Beaver County, 1 mi SSW of Beaver
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.800, -100.517

Thunderstorm Wind, Beaver

When
June 17, 9:40 PM CST
Where
Beaver County, 8 mi W of Slapout
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
36.617, -100.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5409935, 5409936, 5409937.